Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Wichita, KS

May 20, 1999Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at May 20, 1999, 6:24 PM CDT for Saline County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1999, 6:24 PM CDT (23:24 UTC)
Expired
May 20, 1999, 9:15 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 202317
FFWICT
KSC169-210215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 620 PM CDT WEATHER SERVICE RADAR INDICATED IN EXCESS OF 2 
  INCHES PER HOUR FALLING ACROSS SALINE COUNTY.  STRONG 
  THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SALINE COUNTY AND 
  ADDITIONAL VERY HEAVY RAINFALL IS LIKELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

MRU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:50 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 20, 3:50 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT THU MAY 20 1999

MAIN FOCUS WILL BE ON LIKELYHOOD OF CONVECTION ACROSS THE FCST AREA
TONIGHT INTO FRIDAY.

WATER VAPOR/VISIBLE SATELLITE IMAGERY DETAILS A SIGNIFICANT
SHORTWAVE TROUGH MOVING SLOWLY EASTWARD OVER THE OK/TX PNHNDLS AND
WRN KS AS OF 18Z. SFC LOW WAS NEAR GUYMON OKLAHOMA WITH A STATIONARY
FRONT EXTENDING NWD FROM THE LOW ACROSS NWRN KS THRU CENTRAL NE. A
DRYLINE EXTENDS SWD FROM THE LOW. TSTMS WERE DEVELOPING ALONG THE
COLD FRONT IN AN AREA OF LOW LVL MOISTURE CONVERGENCE WITH STRONG
UPPER LEVEL DIFFLUENCE ALSO AIDING IN PRODUCING LARGE SCALE UVV'S TO
WRN KS. LOW LVL MOISTURE AXIS IS SPREADING EAST ACROSS CNTRL KS
AHEAD OF THE SHORTWAVE TROUGH. LAPS SOUNDINGS CONFIRM 12Z MODEL DATA
WITH ATMOSPHERE BECOMING MODERATELY UNSTABLE THIS AFTERNOON INTO
TONIGHT ACROSS CNTRL THRU SERN KS. THIS IN RESPONSE TO WEAK MID LVL
CAA AND INCREASING SFC DWPTS. EXPECTING CONVECTION TO BECOME FAIRLY
WIDESPREAD AS WEAK LOW LVL MOISTURE CONVERGENCE OCCURS WITH COLD
FRONT MOVG EWD ACROSS THE STATE TONIGHT. WL LIKELY SEE AN MCS EVOLVE
BY EVENING AND MOVE ACROSS THE FCST AREA. WITH PRECIPITABLE WATER
VALUES OF 1 TO 1.5 IN AND SOME POTENTIAL ECHO TRAINING ALONG
FRONT...WL RETAIN MENTION OF LOCALLY HEAVY RAINFALL TONIGHT.
ATTM...LOOKING FOR WIDESPREAD 1-1.5 INCH RAINS ACROSS CNTRL AND
S-CNTRL KS TONIGHT WITH UP TO 1 INCH OVER SERN KS LATER TONIGHT.
FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH MOST AREAS TONIGHT. SOME
CONCERN A FEW RIVERS IN S-CNTRL KS COULD SEE SIGNIFICANT RISES FROM
TONIGHTS RAINS. HAVE COORDINATED WITH RFC TULSA AND WILL HOLD OFF ON
ANY FLOOD WATCHES ATTM. WILL SEE HOW EVENING MODELS HANDLE FCST QPF
AND CONTINUE TO MONITOR.

EXPECT LIKELY TO CATEGORICAL POPS AREAWIDE TONIGHT SIMILIAR TO
PREVIOUS FCST. FOLLOWING THE NGM MODEL WHICH SEEMS TO HANDLE THE
COLD FRONT THE BEST THRU THE PD WITH ETA TOO AGGRESSIVE AND AVN
PSBLY TOO SLOW. NGM ALSO DID WELL WITH WRN KS/WRN OK PRECIPITATION
FCST LAST NIGHT COMPARED TO ETA/AVN. OTHERWISE...CLEARING OVER CNTRL
SECTIONS FRIDAY WITH MENTION OF MORNING RAIN PSBL SERN KS. COLD
FRONT SHOULD EXIT SERN SECTIONS FRI PM. FRONT IS INDICATED TO STALL
OUT OVER OK INTO THE TX PNHNDL FRI NIGHT...THEN WEAKEN OUT AS SRLY
FLOW RETURNS TO KS SATURDAY. AVN 60-72 HR INDICATES LOW LVL THETA-E
RIDGE BUILDS NWD BACK INTO KS SATURDAY INTO SAT NIGHT AHEAD OF NEXT
COLD FRONT IN NW FLOW ALOFT. A CHANCE OF SHOWERS/TSTMS APPEARS
WARRANTED SAT NIGHT WITH FROPA...THEN CLEARING AND DRY FOR THE
EXTENDED PD.

FCSTID = 9/CARUSO
ICT   60  76  58  83 /  80  20   0  10
HUT   58  76  58  83 /  80  20   0  10
EWK   59  76  58  82 /  80  20   0  10
EQA   61  76  58  82 /  80  20   0  10
WLD   61  76  58  83 /  80  20   0  10
RSL   55  75  56  83 /  80  10   0  10
GBD   55  75  56  83 /  80  10   0  10
SLN   56  74  56  82 /  80  10   0  10
MPR   58  74  56  83 /  80  10   0  10
CFV   63  78  60  83 /  70  40   0  10
CNU   62  77  59  82 /  70  40   0  10
K88   62  76  59  81 /  70  40   0  10

.ICT...NONE.

In the hours before

Local storm report, May 20, 5:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 SSW BUNKER HILL         KS   0.75 INCH HAIL
05/20/99   RUSSELL                        REPORTED BY PUBLIC

0425 PM    2 NE HOISINGTON           KS   0.75 INCH HAIL
05/20/99   BARTON                         REPORTED BY AGTAP SPOTTER

0525 PM    ELLSWORTH                 KS   0.75 INCH HAIL
05/20/99   ELLSWORTH                      REPORTED BY AGTAP SPOTTER

WIGHTMAN
Local storm report, May 20, 5:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 SSW BUNKER HILL         KS   0.75 INCH HAIL
05/20/99   RUSSELL                        REPORTED BY PUBLIC

0425 PM    2 NE HOISINGTON           KS   0.75 INCH HAIL
05/20/99   BARTON                         REPORTED BY AGTAP SPOTTER

0525 PM    ELLSWORTH                 KS   0.75 INCH HAIL
05/20/99   ELLSWORTH                      REPORTED BY AGTAP SPOTTER

WIGHTMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:01 PM CDTSevere Thunderstorm WarningICTRussell59 min
May 20, 4:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 20, 4:30 PM CDTSevere Thunderstorm WarningICTLincoln60 min
May 20, 5:08 PM CDTSevere Thunderstorm WarningICTEllsworth67 min
May 20, 5:46 PM CDTFlash Flood WarningICTBarton, Ellsworth3 hr
May 20, 6:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline63 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.